Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 95, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 9, 2016, 8:08 PM MDT for Blaine County, Fergus County, Montana. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2016, 8:08 PM MDT (02:08 UTC)
- Expired
- Aug 9, 2016, 9:15 PM MDT
- In force
- 67 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Blaine County, MT, Fergus County, MT
The radar
The Glasgow radar (KGGW), 169 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:40 PM MDT | HAIL 1.25 | 18 Ne Roy, MT | LARGEST HAIL WAS QUARTER TO HALF DOLLAR-SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 4:53 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 2412 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
616
WUUS55 KTFX 100208
SVRTFX
MTC005-027-100315-
/O.NEW.KTFX.SV.W.0095.160810T0208Z-160810T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
808 PM MDT TUE AUG 9 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA...
NORTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 915 PM MDT
* AT 808 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WINIFRED TO 8 MILES NORTH OF ROY...MOVING
NORTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WINIFRED...SUFFOLK...CHRISTINA AND FRED ROBINSON BRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING ARE OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4738 10866 4737 10946 4772 10954 4786 10889
4774 10890 4771 10882 4765 10877 4760 10850
4761 10844 4758 10842 4760 10840 4757 10834
4758 10831 4751 10832
TIME...MOT...LOC 0208Z 241DEG 25KT 4757 10933 4745 10893
HAIL...1.50IN
WIND...60MPH
$$
KJ2 follow-up statements
107
WWUS55 KTFX 100244
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
844 PM MDT TUE AUG 9 2016
MTC005-027-100315-
/O.CON.KTFX.SV.W.0095.000000T0000Z-160810T0315Z/
BLAINE MT-FERGUS MT-
844 PM MDT TUE AUG 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTH CENTRAL BLAINE AND NORTHEASTERN FERGUS COUNTIES...
AT 841 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES NORTHEAST OF WINIFRED TO 19 MILES NORTHEAST
OF ROY...MOVING NORTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...AT 9:40 PM MDT, A TRAINED SPOTTER REPORTED HALF DOLLAR-SIZE
HAIL 18 MILES NORTHEAST OF ROY. PER RADAR, THESE STORMS ARE
STILL CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PING PONG
BALLS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WINIFRED...SUFFOLK...CHRISTINA AND FRED ROBINSON BRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4738 10866 4737 10946 4772 10954 4786 10889
4774 10890 4771 10882 4765 10877 4760 10850
4761 10844 4758 10842 4760 10840 4757 10834
4758 10831 4751 10832
TIME...MOT...LOC 0241Z 241DEG 25KT 4766 10908 4754 10868
HAIL...1.50IN
WIND...60MPH
$$
KJ096
WWUS55 KTFX 100306
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
906 PM MDT TUE AUG 9 2016
MTC005-027-100315-
/O.EXP.KTFX.SV.W.0095.000000T0000Z-160810T0315Z/
BLAINE MT-FERGUS MT-
906 PM MDT TUE AUG 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BLAINE AND
NORTHEASTERN FERGUS COUNTIES WILL EXPIRE AT 915 PM MDT...
THE STORMS WHICH PROMPTED THE WARNING ARE MOVING OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE AT 9:15 PM THIS
EVENING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL AND CENTRAL MONTANA.
LAT...LON 4738 10866 4737 10946 4772 10954 4786 10889
4774 10890 4771 10882 4765 10877 4760 10850
4761 10844 4758 10842 4760 10840 4757 10834
4758 10831 4751 10832
TIME...MOT...LOC 0300Z 241DEG 25KT 4766 10908 4754 10868
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:10 PM MDT, 5 hours 58 minutes earlier.
Area forecast discussion, Aug 9, 2:10 PM MDT, 5 hours 58 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 210 PM MDT TUE AUG 9 2016 ...STRONG TO SEVERE STORMS LIKELY THIS AFTERNOON AND EVENING... .DISCUSSION... TONIGHT THROUGH THURSDAY...Upper low centered near the ID/WA/OR border this afternoon will track ENE into NW MT this evening, emerging east of the Glacier NP region by early Wed morning. Thunderstorms have initiated over the higher terrain of Western MT and will track NE in SW flow aloft ahead of the low through this evening. Upper level jet streaming NE into S-central MT with cooling aloft from the approaching upper low will lead to large scale lift and increasing thunderstorm coverage over much of the forecast area this afternoon, except for far southern portions of the area near the WY border where the airmass is driest and furthest removed from the influence of the upper low. Greatest potential for widespread coverage and more intense convection continues to be across north-central MT late this afternoon through early this evening, where low level E/NE winds to the north of an inverted surface trough have brought dewpoints to near or above 50F and will provide additional directional wind shear for potentially severe storms with damaging wind and large hail being the main threats. Surface trough to the SE and upper low to the NW shifts east this evening with winds becoming NW at the surface after the initial convective activity moves through. Additional energy associated with the upper low will likely provide another round of showers and weaker thunderstorms late this evening into the overnight period, particularly across NW portions of the forecast area. Cooler and drier air surges across the region WEdnesday as the upper low tracks NE along and north of the US/Canadian border. Moisture wrapping around the upper low will mainly impact areas along and north of Hwy- 2 through the day, ending from west to east Wednesday afternoon. Otherwise, gusty west winds will be widespread Wednesday with temperatures about 10-15 degrees below seasonal averages. A NW flow remains across the region Thursday with rising heights for warmer conditions with a small chance afternoon showers and thunderstorms. Hoenisch THURSDAY NIGHT THROUGH TUESDAY...The period begins with an upper ridge amplifying over the west coast and northwest flow aloft over the area. Short wave energy embedded within this flow aloft will result in isolated showers and thunderstorms across central and northern Montana Thursday night and then again Friday afternoon. The ridge then moves east and ushers in a warm and dry period, lasting from Friday night through midday Sunday. The models bring a rather fast moving upper trof across the Pacific Northwest Sunday afternoon and the divergent southwest flow aloft out ahead of this feature will help initiate isolated to scattered thunderstorms along the Rocky Mountain Front which will then move out onto the plains through Sunday evening. The European model begins to rebuild the upper ridge over western Montana on Monday while the GFS is a bit slower in moving the upper trof out of the area. Have gone with the drier ECMWF for Monday. The flow aloft becomes more westerly on Tuesday with dry conditions continuing. Temperatures will be near to slightly below seasonal averages to start the period but will warm to above average readings from Sunday through midweek. && .AVIATION... UPDATED 1750Z. Upper level low moves across northern ID this afternoon and across NW MT this evening, emerging east of the continental divide along the MT/AB border Wednesday morning. SW flow aloft through this afternoon with increasing thunderstorm coverage late this afternoon through this evening ahead of an eastward moving cold front associated with the upper low. NE to east winds at area terminals will persist until the front passes this evening which will be accompanied by a wind shift to the W/NW. Some Thunderstorms this evening could produce large hail and damaging winds, particularly across N-central MT. Thunderstorms will diminish in coverage and intensity late this evening but additional moisture circulating around the low will spread showers and perhaps a few isolated thunderstorms across northern terminals late tonight into WEdnesday morning. VFR conditions prevail with MVFR conditions in the vicinity of thunderstorms as well as gusty erratic winds. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 74 50 79 / 60 30 10 20 CTB 52 68 51 76 / 80 70 20 40 HLN 51 76 52 80 / 50 10 10 20 BZN 46 78 47 80 / 10 10 10 20 WEY 40 68 37 69 / 10 0 0 20 DLN 43 75 45 77 / 10 10 10 10 HVR 56 72 55 78 / 70 30 20 20 LWT 51 75 51 76 / 20 10 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... && weather.gov/greatfalls
In the hours before
Local storm report, Aug 9, 6:25 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
625 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST MALMSTROM AFB 47.51N 111.18W
08/09/2016 M58 MPH CASCADE MT ASOS
&&
MARTINSpecial weather statement, Aug 9, 6:48 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 648 PM MDT TUE AUG 9 2016 MTZ050-051-100130- FERGUS MT-JUDITH BASIN MT- 648 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES UNTIL 730 PM MDT... AT 648 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF HOBSON...OR 12 MILES SOUTHEAST OF STANFORD...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DENTON...HOBSON...ACKLEY LAKE STATE PARK...WINDHAM...DANVERS... UTICA...BENCHLAND AND MOCCASIN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR CENTRAL MONTANA. LAT...LON 4689 11002 4702 11026 4751 10983 4722 10932 TIME...MOT...LOC 0048Z 218DEG 30KT 4700 11008 KJ
Special weather statement, Aug 9, 6:54 PM MDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
654 PM MDT TUE AUG 9 2016
MTZ012-013-100145-
CASCADE MT-CHOUTEAU MT-
654 PM MDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU...NORTHEASTERN
CASCADE AND SOUTHEASTERN LIBERTY COUNTIES UNTIL 745 PM MDT...
AT 653 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF HIGHWOOD...OR 14 MILES SOUTHWEST OF FORT BENTON...
MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FORT BENTON...HIGHWOOD...CARTER...LOMA...PORTAGE AND FLOWEREE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL AND CENTRAL MONTANA.
LAT...LON 4781 11008 4748 11098 4769 11118 4813 11092
4813 11083 4821 11083 4822 11078
TIME...MOT...LOC 0053Z 226DEG 34KT 4771 11090
KJLocal storm report, Aug 9, 7:00 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
700 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD GREAT FALLS 47.50N 111.29W
08/09/2016 CASCADE MT TRAINED SPOTTER
SEVERAL REPORTS OF CARS STRANDED AND ROADS IMPASSABLE
IN THE CITY OF GREAT FALLS.
&&
MARTINSpecial weather statement, Aug 9, 7:15 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
715 PM MDT TUE AUG 9 2016
MTZ047-051-100200-
FERGUS MT-BLAINE MT-
715 PM MDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHOUTEAU...
SOUTHWESTERN BLAINE AND NORTHWESTERN FERGUS COUNTIES UNTIL 800 PM
MDT...
AT 714 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF DENTON...OR 27 MILES NORTHEAST OF STANFORD...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINIFRED...SUFFOLK AND JUDITH LANDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL AND CENTRAL MONTANA.
LAT...LON 4745 10916 4730 10990 4747 11004 4753 10987
4755 10984 4765 10984 4771 10976 4770 10973
4774 10967 4774 10954 4777 10953
TIME...MOT...LOC 0114Z 235DEG 24KT 4747 10986
KJLocal storm report, Aug 9, 7:47 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
747 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 10 S GERALDINE 47.46N 110.27W
08/09/2016 E1.00 INCH CHOUTEAU MT TRAINED SPOTTER
&&
JAAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:00 PM MDT | Special Weather Statement | TFX | Broadwater | 30 min |
| Aug 9, 6:05 PM MDT | Special Weather Statement | TFX | Chouteau | 40 min |
| Aug 9, 6:12 PM MDT | Special Weather Statement | TFX | Cascade | 48 min |
| Aug 9, 6:16 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 29 min |
| Aug 9, 6:22 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 38 min |
| Aug 9, 6:24 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Fergus, Judith Basin | 51 min |
| Aug 9, 6:41 PM MDT | Areal Flood Advisory | TFX | Cascade | 49 min |
| Aug 9, 6:48 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Aug 9, 6:50 PM MDT | Flash Flood Warning | TFX | Cascade | 115 min |
| Aug 9, 6:54 PM MDT | Special Weather Statement | TFX | Chouteau | 51 min |
| Aug 9, 6:58 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 47 min |
| Aug 9, 7:15 PM MDT | Special Weather Statement | TFX | Fergus | 45 min |
| Aug 9, 7:39 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 36 min |
| Aug 9, 8:15 PM MDT | Special Weather Statement | TFX | Hill | 45 min |
| Aug 9, 9:00 PM MDT | Special Weather Statement | TFX | Hill | 45 min |
| Aug 9, 10:25 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 35 min |
| Aug 9, 10:53 PM MDT | Special Weather Statement | TFX | Cascade | 52 min |
| Aug 9, 11:12 PM MDT | Special Weather Statement | TFX | Meagher | 48 min |
| Aug 9, 11:45 PM MDT | Special Weather Statement | TFX | Cascade | 45 min |
| Aug 9, 11:45 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 30 min |
| Aug 10, 12:08 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Pondera, Teton | 37 min |
| Aug 10, 12:10 AM MDT | Flash Flood Warning | TFX | Cascade, Chouteau | 65 min |
| Aug 10, 12:32 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Judith Basin | 28 min |
| Aug 10, 12:52 AM MDT | Special Weather Statement | TFX | Chouteau | 38 min |
| Aug 10, 12:58 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 32 min |
| Aug 10, 1:30 AM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 30 min |
| Aug 10, 1:57 AM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 63 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.